Alert archive / Pennsylvania / Freeze Watches in 2021

Freeze Watch 4, NWS State College, PA

May 11, 2021Cambria County, Somerset County, Pennsylvania

NWS State College, PA issued this freeze watch at May 11, 2021, 2:58 PM EDT for Cambria County, Somerset County, Pennsylvania. It took effect at May 12, 2021, 1:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 11, 2021, 2:58 PM EDT (18:58 UTC)
In effect from
May 12, 2021, 1:00 AM EDT
Expired
May 11, 2021, 5:49 PM EDT
In force
Issued by
NWS State College, PA

Counties Cambria County, PA, Somerset County, PA

The radar

The State College radar (KCCX), 106 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

115 
WWUS71 KCTP 111858
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
258 PM EDT Tue May 11 2021

PAZ024-033-121200-
/O.NEW.KCTP.FZ.A.0004.210512T0500Z-210512T1200Z/
Cambria-Somerset-
Including the cities of Johnstown and Somerset
258 PM EDT Tue May 11 2021

...FREEZE WATCH IN EFFECT FROM 1 AM EDT WEDNESDAY THROUGH
WEDNESDAY MORNING...

* WHAT...Sub-freezing temperatures possible.

* WHERE...Cambria and Somerset Counties.

* WHEN...From 1 AM EDT Wednesday through Wednesday morning.

* IMPACTS...Freezing temperatures could kill crops and other 
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take protective measures now as freezing temperatures could
damage or kill tender plants and vegetation. Potted plants should
be brought inside.

&&

$$
MRS/REG/ANW
For more information from the National Weather Service
visit http://weather.gov/ctp
1 follow-up statement
155 
WWUS71 KCTP 112149
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
549 PM EDT Tue May 11 2021

PAZ024-033-112300-
/O.CAN.KCTP.FZ.A.0004.210512T0500Z-210512T1200Z/
Cambria-Somerset-
Including the cities of Johnstown and Somerset
549 PM EDT Tue May 11 2021

...FREEZE WATCH IS CANCELLED...

Minimum temperatures are expected to remain above freezing for 
most of the area, generally ranging between 33 and 35 degrees. 
In addition, northwest winds of 10 to 15 mph will persist 
overnight, preventing frost formation as well. 

$$

For more information from the National Weather Service visit
http://weather.gov/ctp

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this freeze watch went out at May 11, 12:46 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 11, 12:46 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service State College PA
1246 PM EDT Tue May 11 2021

.SYNOPSIS...
Another breezy and cool day for early-mid May with a few
passing rain showers this afternoon. Dry weather conditions will
follow through the midweek period with a decreasing winds and
chilly nighttime temperatures. A slow moderating trend is
expected into the upcoming weekend.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Visible sat loop shows increasing low level cu and mid clouds
expanding eastward to the north/west of I-81. This is in advance
of a s/w trough crossing the Lower Glakes and subtle sfc
trough/wind shift pushing southeast of Lake Erie.

Still expect isolated to scattered showers to develop into the
afternoon with max POPs across the central and eastern portions
of the CWA. The latest HREF mean shows a few hundred j/kg of
cape over the eastern 1/3 of the area, and with cold
pocket/strong westerly aloft will need to monitor for low-
topped convection and gusty winds/small hail.

Another breezy and cool day for early-mid May in CPA with maxT
in the 50-65F range (NW to SE) or about 10-15F below climo. Most
shower activity should fade into tonight with loss of heating. A
few showers/low clouds may linger over the northern tier near
the coldest temps aloft associated with fairly potent s/w
trough moving into northern New England.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Clear to partly cloudy conditions expected for tonight with
lows in the low 30s to around 40F. A northwest wind averaging
6-11 mph (with some gusts into the teens) should preclude frost
formation with readings bottoming close to freezing over the
western Alleghenies.

High pressure builds in for midweek yielding dry weather, with
more mild high temperatures. Clear nights and calm winds will
yield some chilly nights during the midweek, especially
Wednesday night/Thursday morning as temperatures will dip into
the mid to low 30s. Areas of frost are possible Thursday
morning.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Wednesday night/Thursday morning will be rather chilly with lows
in the 30s with frost headlines possible. After that chilly
morning, temperatures will start to moderate and approach more
seasonal ranges, with highs getting into the 70s by the weekend.

The middle part of the week looks to be fairly dry, but showers
and possibly a thunderstorm are possible on Friday afternoon as
upper level diffluence will promote rising air. Afternoon
showers and thunderstorms are possible again on Saturday and
Sunday, though Sunday is trending drier in recent model runs.

There are vast differences between the GFS and EURO for the
beginning of next week in terms of the type of upper-level
forcing, but both models are hinting at an unsettled weather
pattern for the start of the week. Showers look likely for the
beginning and middle of the week at this point.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
For the 12Z TAF package, I did add some MVFR CIGS late tonight
at BFD and JST, based on another wind shift line and guidance.
Otherwise not much change from recent forecast.

Still a lot of mid level clds across the area, been watching
the VAD wind profile to see how cloud heights are. I did not
go outside to look for ISS, given the clouds.

Earlier discussion below.

There could be an isolated shower across the southwest early
this afternoon. There could be another batch of showers form
late today across the far north.

Winds will pick up by late morning.

Aside from BFD and JST later tonight, expect VFR conditions
today into Wednesday, given the dry airmass.

Outlook...

Wed...VFR. Windy.

Thu...VFR/no sig wx.

Fri-Sat...VFR. A few showers possible.

&&

.CLIMATE...
The record low temperature for Thursday morning (5/13) in State
College is 30 degrees.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Lambert/Gutierrez
LONG TERM...Gutierrez
AVIATION...Martin
CLIMATE...
Hazardous weather outlook, May 11, 8:07 AM EDT, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
807 AM EDT Tue May 11 2021

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-121215-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
807 AM EDT Tue May 11 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Freeze Watches in Pennsylvania, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.